Georgia, 2015

Hail and Damaging Winds in Georgia, September 3, 2015

September 3, 2015 · NWS FFC · 5 events in 4 counties and zones

A weak surface low moving across southern Georgia swept deep moisture across North and Central Georgia during the day providing moderate instability over the region. S.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.3 million
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A weak surface low moving across southern Georgia swept deep moisture across North and Central Georgia during the day providing moderate instability over the region. A strong short wave associated with an upper-level trough digging into the southeastern U.S. produced scattered strong to severe thunderstorms across North and Central Georgia during the afternoon and early evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Sep 3, 12:53 PM EST, 17 minutes earlier.

Area forecast discussion, Sep 3, 12:53 PM EST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
153 PM EDT THU SEP 3 2015

.PREV DISCUSSION... /ISSUED 655 AM EDT THU SEP 3 2015/

PREV DISCUSSION... /ISSUED 328 AM EDT THU SEP 3 2015/

SHORT TERM /TODAY THROUGH FRIDAY/...
MODELS SIMILAR WITH THE UPPER RIDGE ACROSS THE WESTERN ATLANTIC...
FL AND THE GULF OF MEXICO WEAKENING. THIS ALLOWS FOR A WEAK UPPER
LEVEL TROUGH TO MOVE TO THE SE U.S. WITH A COUPLE OF SHORT WAVES
EMBEDDED. SOME DEEPER MOISTURE INCREASES AS WELL BUT FORECAST
INSTABILITY IS WEAK SO SHOWER AND THUNDERSTORM POTENTIAL IS KINDA
LOW IN THE 20-30 PERCENT RANGE. IF MORE INSTABILITY CAN BE GENERATED...
MORE SHOWERS AND STORMS WILL BE POSSIBLE AND THIS WILL NEED TO BE
MONITORED.

SHOWER AND THUNDERSTORM POTENTIAL IS EXPECTED TO DIMINISH THURSDAY
EVENING.

SHOWER AND THUNDERSTORM CHANCES WILL CONTINUE ON FRIDAY...MAINLY FOR
THE AFTERNOON WITH WEAK NNW FLOW ALOFT OVER THE AREA AND A SURFACE
TROUGH ACROSS CENTRAL GA. OVERALL FORECAST INSTABILITY IS STILL
WEAK.

FORECAST HIGH TEMPERATURES RUNNING NEAR TO 4 DEGREES ABOVE NORMAL
TODAY AND ABOUT 3-5 DEGREES ABOVE NORMAL FOR FRIDAY.
FORECAST LOW TEMPERATURES RUNNING SLIGHTLY ABOVE NORMAL TONIGHT.

BDL

LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
UPPER LOW/TROUGH REMAINS ACROSS THE SE US THROUGH THE WEEKEND. THE
GFS HAS THE TROUGH SHIFTING SOUTHWARD DURING EARLY/MIDDLE NEXT WEEK
WHILE THE ECMWF DAMPENS THE TROUGH OUT TEMPORARILY AND GOING TOWARDS
A MORE ZONAL FLOW PATTERN.

AT THE SURFACE...A PRETTY DECENT WEDGE WILL BUILD IN FROM THE
NORTHEAST FOR MUCH OF THE WEEKEND. THE WEDGE WILL LEAD TO CLOUDIER
SKIES...SLIGHTLY COOLER THAN NORMAL AFTERNOON HIGHS AND HIGH CHANCE
POPS.

THE WEDGE DOES LOOK TO ERODE LATE MONDAY INTO TUESDAY. MODELS ARE
PROGGING A FRONT TO APPROACH FROM THE NORTH LATE IN THE WEEK.

NLISTEMAA

&&

.AVIATION...
18Z UPDATE...
VFR CONDITIONS ACROSS THE AREA FOR NOW BUT SHOWERS AND
THUNDERSTORMS ARE DEVELOPING ACROSS NORTH GA AS WELL. THESE
STORMS SHOULD STAY MAINLY NORTH OF THE TAF SITES BUT RYY AND PDK
MAY BE AFFECTED. PUT A TEMPO IN ALL OF THE ATL AREA TAFS JUST TO
BE ON THE SAFE SIDE BUT HAVE MEDIUM CONFIDENCE THAT THEY WILL
AFFECT ATL AT ALL. WINDS ARE OUT OF THE NW AND STAY THERE THROUGH
TONIGHT. WILL SEE WINDS SHIFT TO THE NE JUST AFTER SUNRISE
FRIDAY. WIND SPEEDS WILL STAY 10KT OR LESS.

//ATL CONFIDENCE...18Z UPDATE...
CONFIDENCE MEDIUM TO HIGH ON ALL ELEMENTS

01

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          91  70  93  70 /  20  20  30  30
ATLANTA         90  72  91  72 /  30  20  30  20
BLAIRSVILLE     86  64  86  65 /  30  10  50  30
CARTERSVILLE    90  68  92  69 /  30  10  30  10
COLUMBUS        91  73  93  74 /  30  20  20  10
GAINESVILLE     88  70  89  70 /  30  20  30  30
MACON           90  70  92  71 /  20  20  30  20
ROME            90  68  92  69 /  20  10  20  10
PEACHTREE CITY  90  69  91  69 /  30  20  30  10
VIDALIA         91  73  92  73 /  20  20  40  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...01
LONG TERM....17
AVIATION...01
Hazardous weather outlook, Sep 3, 4:32 AM EST, 8 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
532 AM EDT THU SEP 3 2015

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-041200-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
532 AM EDT THU SEP 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SCATTERED SHOWERS AND THUNDERSTORMS WILL INCREASE ACROSS THE AREA
THIS WEEKEND AND LINGER INTO EARLY NEXT WEEK. LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE IN THE STRONGEST STORMS DURING THIS TIME
FRAME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, Sep 3, 12:57 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
157 PM EDT THU SEP 3 2015

GAZ032-033-031830-
COBB GA-NORTH FULTON GA-
157 PM EDT THU SEP 3 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COBB AND NORTHERN
NORTH FULTON COUNTIES UNTIL 230 PM EDT...

AT 156 PM EDT...A STRONG THUNDERSTORM WAS NEAR MARIETTA...MOVING
NORTH AT 10 MPH.

  HAZARD...40 TO 50 MPH WIND...UP TO PENNY SIZED HAIL AND FREQUENT
           CLOUD TO GROUND LIGHTNING.

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. ELECTRICAL APPLIANCES SHOULD
           NOT BE USED UNLESS IN AN EMERGENCY.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
MARIETTA...SANDY SPRINGS...ROSWELL...ALPHARETTA...SMYRNA...
KENNESAW...ACWORTH...FAIR OAKS...WHITE WATER PARK...MOUNT BETHEL...
KENNESAW STATE UNIVERSITY...JIM R MILLER PARK...SWEAT MOUNTAIN...
SANDY PLAINS AND DOBBINS AIR RESERVE BASE.

LAT...LON 3408 8456 3407 8442 3411 8442 3411 8440
      3412 8439 3412 8437 3414 8436 3415 8431
      3393 8439 3387 8459 3405 8466
TIME...MOT...LOC 1756Z 170DEG 7KT 3399 8451

The radar

The Atlanta radar (KFFC), 67 km away, was scanning. The volume nearest the first event began at 18:08 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Cobb

When
September 3, 1:10 PM EST to 1:15 PM EST
Where
Cobb County, 1.34 mi ESE of Elizabeth
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
33.970, -84.550

A trained storm spotter reported hail up to the size of pennies just north of Marietta.

Thunderstorm Wind, Cherokee

When
September 3, 1:25 PM EST to 1:35 PM EST
Where
Cherokee County, 1.86 mi W of Woodstock to 1.18 mi WNW of Woodstock
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
Law Enforcement
Coordinates
34.103, -84.552

The Woodstock Police Department reported several trees and power lines blown down in the vicinity of Towne lake Parkway and Running Deer Parkway.

Hail, Cherokee

When
September 3, 1:30 PM EST to 1:35 PM EST
Where
Cherokee County, 1.48 mi WNW of Woodstock
Measured
1.75 in hail
Property damage
$2.3 million
Reported by
Law Enforcement
Coordinates
34.106, -84.545

The Woodstock Police Department reported quarter to golf ball sized hail at Towne Lake Parkway and Running Deer Parkway.

Thunderstorm Wind, Polk

When
September 3, 2:35 PM EST to 2:45 PM EST
Where
Polk County, 0.58 mi W of Cedartown to 0.19 mi NW of Cedartown
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
Emergency Manager
Coordinates
34.019, -85.260

The Polk County Emergency Manager reported several trees and power lines blown down in the vicinity of North College Street and West Girard Avenue.

Thunderstorm Wind, Troup

When
September 3, 6:10 PM EST to 6:15 PM EST
Where
Troup County, 3.11 mi NE of Buena Vista
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
33.160, -85.040

The public reported several small trees snapped at a residence off of New Franklin Road. Winds speeds were estimated at 45 to 55 MPH.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2015Every state in 2015This day in weather historyWarnings in Georgia, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 599261, 599268, 599265, 599266, 599267.